Jump to content

Almost 3 years after has this happen to anyone else?


Recommended Posts

Hi All!

 

It's been almost 3 years since my PM-SAH. In those 3 years, I've had a couple TIA's and been diagnosed with mystery autoimmune disorder for which I am taking biologics.

 

I've also gained a BOATLOAD of weight!! Since my release from the rehabilitation hospital almost 3 years ago, I have gained 50lbs. Some of it is from the new medicines for the auto immune disorder but I am beginning to think some it is because of the brain damage.  

 

I was diagnosed with severe cognitive impairment a year AFTER my SAH. I have little or no working memory and executive function. I just don't think I have the attention span to stick to a diet. I forget to eat. Or when I do I'm just throwing whatever I don't have to cook in my mouth.  

 

In the first year and half after the SAH, I used to leave the gas burners and oven on without realizing. I set the outdoor grill on fire. I was becoming a hazard. I think this "brain fog" is also causing me to almost "forget" how to eat well again. I think the result is at least partially responsible for the weight gain.

 

My neurologist told me that after brain damage some people do gain weight but they've never really looked into why and many doctors feel the medications are responsible. Like steroids, etc.

 

I was just curious if anyone else has experienced this.

Link to post
Share on other sites

I am taking a drug for epilepsy which is known to make you gain weight.  I had epilepsy since 14 but they changed drugs after the Brain bleed/SAH.  

 

Also I came around after a year and thought I deserved a treat after I was told what happened

 

Now hooked on chocolates and I love them lol ..do not like my size but I just have no willpower and I always fancy a choc at least twice a day.  Hmm reminds me I haven't had one today.

 

Good Luck and we will both try and lose weight, I'll give up chocs and you do what is good for you ..Deal?

 

Cannot walk that far so stuck in wheelchair 

 

Win xx

  • Like 1
Link to post
Share on other sites

Hi there

 

Have you had your Thyroid tested?  SAH can sometimes have an effect on thyroid function.

 

I put on over three stone in three months after my SAH and nearly ten years on I still have half a stone to lose.  Its taken me two years to lose 2 and a half stone but I got there.  I don't exercise but I do watch my portion size and the fat content.  I give myself weekends off as it seems to boost the diet after.

 

Worth talking to your Doc re weight gain and see what they suggest.

  • Like 2
Link to post
Share on other sites

Hi Susan - glad you're in USA so I don't have to do all that conversion stuff. I'm in Illinois. Sorry about the weight thing...really. Going on 2 years and have gained over 20 pounds. Wouldn't eat in the hospital so had to have a feeding tube. So..lost about 16 pounds and when I got home lost another 12. That was really cool to me. I could put on clothes I hadn't worn since I was 6

By the way I still leave burners on and other ridiculous things. But..as a family we watch carefully.

Back to weight...it took a couple of months or so to begin eating again. First it was espresso chip ice cream for weeks. Then my husband brought home a key lime pie. I've eaten about 50 of those. Then.....back came the chocolate. Yikes! So I gain and gain.

A lot of strange things still happen to me from Sah so I try not to beat myself up about. Many of the things you mentioned could have side effects that would cause this. I would keep pursuing this with your docs until they give you some answers and a plan to help you.

Finally! Please don't be angry with yourself or feel depressed. I am sure you are beautiful and can feel that again. Some things take time. Quit looking at your scales. I let mine get so dirty I can't read them

One step at a time and you will be so proud of yourself.

Take care. See your doc when you can. Hold your head up high!

Best of luck on your journey!

Carolyn (please don't tell Win about my chocolate..lol)

  • Like 3
Link to post
Share on other sites

Hi Susan,

 

You're just different now, that's all.  Focus on what you can do, not what you can't.  Write things down if you need to, carry a notebook to help your memory.

 

I do all the stuff you do - I've left burners on, you don't need to have had a SAH to do that either!  I forget where I park my car.  I get introduced to someone and within seconds I forget their name!  It's just par for the course.

 

As Carolyn says, don't beat yourself up about it.  Learn to love yourself again - when you've done that others will love you too!  Make it part of who you are.  Forgetting things can be one of your endearing eccentricities - that's what we Brits are known for!

 

Hey, I put on weight - there's just more of me to love!  I'm not conceited, it's just me accepting who I am and hoping others do too!

 

I've been through a lot, and so have you, so why should I care that others don't necessarily see me the same way as they used to? I'm still alive and kicking.  It's my life and I'm going to enjoy what's left of it.  If others don't like it then that's their problem not mine! That's how you should deal with this in my opinion.  I sound like an American there don't I? Lol

 

Best wishes and good luck in all that you do young lady!

 

Macca

  • Like 4
Link to post
Share on other sites
  • 4 weeks later...

Wow!  I've put on a ton of weight too!  I've always been a chunky girl, but managed to stablise my weight.  Directly after my SAH, I lost a bit of weight as I couldn't eat, but after that - especially as I was confined to my bed for some time - I started to gain.  I have been watching my diet, and although I'm not brilliant, try to eat healthily, and I go to my local leisure centre (swimming, yoga, pilates, gym...) 4 or 5 times a week,  And I STILL gain weight!  I didn't realise this was a brain injury thing!  So now I know!

  • Like 1
Link to post
Share on other sites

I can only comment about the mystery autoimmune disorder.  I too had strange wide spread pains and sensations as well as fatigue.  I wondered if it was the SAH or something else.  I've discovered for me that it was the SAH because I am not taking anything and it is improving as are my other symptoms of SAH.  I never had this before and it started right after so that's why I thought they might be linked. It is easy for a doctor to prescribe pills, but it is hard to tell if you really need them.

 

For me, I experiment until I find the right answer and if the pills may be causing an extra stress on you by making you gain weight, it might be worth exploring with your doctor.

 

Good luck!

~Kris

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...